Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 83, NWS Sioux Falls, SD

June 16, 2014Lincoln County, Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2014, 2:41 PM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 34 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2014, 2:41 PM CDT (19:41 UTC)
Expired
Jun 16, 2014, 3:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Lincoln County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 5 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:54 PM CDTHAIL 1N Crooks, SD
Jun 16, 2:59 PM CDTTSTM WND GST 873 N Sioux Falls, SD
Jun 16, 2:59 PM CDTTSTM WND GST 962 N Sioux Falls, SDNORTH CLIFF AVENUE NEAR RUSSELL STREET
Jun 16, 3:04 PM CDTHAIL 0.882 N Sioux Falls, SD
Jun 16, 3:04 PM CDTHAIL 13 N Sioux Falls, SDA FEW HAILSTONE UP TO QUARTER SIZE. MOSTLY DIME TO NICKEL HAIL.
Jun 16, 3:05 PM CDTHAIL 14 Sse Sioux Falls, SD
Jun 16, 3:06 PM CDTHAIL 12 N Sioux Falls, SDOBSERVED AT JOE FOSS FIELD
Jun 16, 3:08 PM CDTHAIL 1.253 Ese Sioux Falls, SD
Jun 16, 3:08 PM CDTHAIL 1.755 Wsw Sioux Falls, SDGOLF BALL HAIL AND SEVERE WINDS SHATTERED CAR WINDOWS
Jun 16, 3:09 PM CDTHAIL 13 Se Sioux Falls, SD
Jun 16, 3:10 PM CDTHAIL 1.254 Ene Sioux Falls, SD
Jun 16, 3:13 PM CDTHAIL 14 Ese Sioux Falls, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 7:12 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS53 KFSD 161941
SVRFSD
SDC083-099-125-162015-
/O.NEW.KFSD.SV.W.0083.140616T1941Z-140616T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA...
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA...
  NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 315 PM CDT

* AT 238 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTFORD...
  AND MOVING EAST AT 50 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROOKS AROUND 245 PM CDT.
  WESTERN SIOUX FALLS AROUND 250 PM CDT.
  EASTERN SIOUX FALLS AROUND 255 PM CDT.
  BRANDON AROUND 300 PM CDT.
  PALISADES STATE PARK AND GARRETSON AROUND 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4378 9645 4350 9646 4350 9660 4349 9659
      4347 9659 4346 9710 4370 9708
TIME...MOT...LOC 1940Z 260DEG 43KT 4360 9691

HAIL...1.75IN
WIND...60MPH

$$

HANKO
3 follow-up statements
487 
WWUS53 KFSD 161947 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT MON JUN 16 2014

SDC083-099-125-162015-
/O.CON.KFSD.SV.W.0083.000000T0000Z-140616T2015Z/
MINNEHAHA SD-LINCOLN SD-TURNER SD-
247 PM CDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TURNER...NORTHWESTERN LINCOLN AND SOUTHERN MINNEHAHA COUNTIES UNTIL
315 PM CDT...

AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTFORD...AND
MOVING EAST AT 50 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. AT 245 PM CDT TREE DAMAGE WAS 
REPORTED IN CROOKS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIOUX FALLS AROUND 255 PM CDT.
  BRANDON AROUND 300 PM CDT.
  PALISADES STATE PARK AND GARRETSON AROUND 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4378 9645 4350 9646 4350 9660 4347 9659
      4346 9701 4370 9698
TIME...MOT...LOC 1947Z 260DEG 43KT 4361 9684

HAIL...1.75IN
WIND...60MPH

$$

HANKO
629 
WWUS53 KFSD 161956
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 PM CDT MON JUN 16 2014

SDC125-162005-
/O.CAN.KFSD.SV.W.0083.000000T0000Z-140616T2015Z/
TURNER SD-
256 PM CDT MON JUN 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4371 9690 4378 9645 4350 9646 4350 9660
      4347 9659 4346 9693
TIME...MOT...LOC 1955Z 252DEG 29KT 4363 9680

$$

SDC083-099-162015-
/O.CON.KFSD.SV.W.0083.000000T0000Z-140616T2015Z/
MINNEHAHA SD-LINCOLN SD-
256 PM CDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LINCOLN AND SOUTHEASTERN MINNEHAHA COUNTIES UNTIL 315 PM CDT...

AT 254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROOKS...AND
MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. AT 254 PM CDT QUARTER SIZED HAIL 
WAS REPORTED IN CROOKS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL AND EASTERN SIOUX FALLS AT 300 PM CDT.
  BRANDON AROUND 310 PM CDT.
  PALISADES STATE PARK AND GARRETSON AROUND 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4371 9690 4378 9645 4350 9646 4350 9660
      4347 9659 4346 9693
TIME...MOT...LOC 1955Z 252DEG 29KT 4363 9680

HAIL...1.50IN
WIND...60MPH

$$
939 
WWUS53 KFSD 162002
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON JUN 16 2014

SDC083-099-162015-
/O.CON.KFSD.SV.W.0083.000000T0000Z-140616T2015Z/
MINNEHAHA SD-LINCOLN SD-
302 PM CDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LINCOLN AND SOUTHEASTERN MINNEHAHA COUNTIES UNTIL 315 PM CDT...

AT 259 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROOKS...AND
MOVING EAST AT 35 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...90 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. AT 259 PM CDT AN 87 MPH GUST WAS 
REPORTED AT SIOUX FALLS AIRPORT.

IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. FLYING DEBRIS MAY
         BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE HOMES WILL
         BE HEAVILY DAMAGED OR DESTROYED. HOMES AND BUSINESSES WILL
         HAVE SUBSTANTIAL ROOF AND WINDOW DAMAGE. EXPECT EXTENSIVE
         TREE DAMAGE AND POWER OUTAGES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTERN SIOUX FALLS AROUND 305 PM CDT.
  BRANDON AROUND 310 PM CDT.
  PALISADES STATE PARK AND GARRETSON AROUND 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 4371 9690 4378 9645 4350 9646 4350 9660
      4347 9659 4346 9693
TIME...MOT...LOC 2001Z 252DEG 29KT 4364 9674

HAIL...1.50IN
WIND...90MPH

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:41 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 16, 12:41 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON JUN 16 2014

.UPDATE...
ISSUED AT 1241 PM CDT MON JUN 16 2014

HAVE ADJUSTED FOR THE TENDENCY FOR SHOWERS AND STORMS TO BECOME
CONCENTRATED NORTH AND EAST WITH TIME...IN ADDITION TO THE SEVERE
STORM/TORNADO WATCH CHANGES. ALSO TEMPERATURES WILL FAIL TO WARM
TO EARLIER EXPECTATIONS UNDER THE RAIN AND CLOUD COVER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 433 AM CDT MON JUN 16 2014

CONTINUED ACTIVE FORECAST ACROSS THE AREA WITH WARM FRONT LIFTING
NORTH THROUGHOUT THE DAY.  AS OF 09Z...SATELLITE SHOWED AN AREA OF
MID LEVEL CLOUDS DEVELOPING ACROSS CENTRAL NEBRASKA ON THE NORTHERN
EDGE OF THE LOW LEVEL JET ACROSS THE PLAINS.  THE LOW LEVEL JET WILL
EFFICIENTLY TRANSPORT MOISTURE NORTHWARD WITH PRECIPITABLE WATER
VALUES JUMPING FROM AROUND 0.7-1 INCH THIS MORNING TO AROUND AN INCH
AND A HALF AS THE WARM FRONT LIFTS NORTH.

SHORT TERM HI RES MODELS SHOW AREA OF CONVECTION DEVELOPING ACROSS
NORTH CENTRAL NEBRASKA THEN LIFTING NORTHEAST THROUGHOUT THE DAY.
EXPECTATION IS THAT STORMS WOULD BE ELEVATED INITIALLY...BUT WOULD
HAVE THE POTENTIAL TO BECOME INCREASINGLY SURFACE BASED AS
TEMPERATURES WARM INTO THE MID AND UPPER 70S.  MODEL SOUNDING SHOW
MODEST SPEED SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE...WITH STRONG
SPEED AND DIRECTIONAL SHEAR ALOFT. 0-6KM BULK SHEAR IS SOMEWHERE IN
THE NEIGHBORHOOD OF 50-60 KNOTS...AND WITH WARM FRONT LIFTING NORTH
THROUGH THE DAY...ALL FORMS OF SEVERE WEATHER ARE POSSIBLE TODAY.

STILL SOME QUESTIONS AS TO HOW DAY WILL EVOLVE...BUT THINK THE BEST
CHANCE FOR TORNADOES WILL BE THIS AFTERNOON ALONG THE WARM FRONT.
SOME OF THE HI RES MODELS SHOW FAVORED AREA OF DEVELOPMENT WILL BE
ON THE SOUTH SIDE OF THE COMPLEX OF STORMS AS IT LIFTS TO THE
NORTHEAST...WHILE OTHERS SUGGEST MULTIPLE WAVES OF CONVECTION
DEVELOPING TODAY. HARD TO DECIDE WHICH IS CORRECT...AS ATMOSPHERE
WILL ONLY BE WEAKLY CAPPED FROM MID MORNING ON.  MODELS SUGGEST THAT
WARM FRONT WILL BE LOCATED WITHIN THE VICINITY OF I-90 AT 18Z.  IF
THE BOUNDARY IS ABLE TO MAKE IT THIS FAR NORTH THIS MORNING...THE
POTENTIAL FOR TORNADOES WOULD BE HIGHEST WITH ANY SURFACE BASED
CONVECTION ALONG THIS BOUNDARY AS IT CONTINUES TO WORK NORTH.  WITH
THIS IN MIND...ADDED MENTION OF TORNADOES TO THE ZFP IN PORTIONS OF
SOUTHWEST MINNESOTA THROUGH THE AFTERNOON HOURS.

WITH RECENT RAINS ACROSS THE AREA...FLASH FLOOD GUIDANCE IS QUITE
LOW ACROSS EASTERN CWA.  WITH PWAT VALUES APPROACHING 2 STANDARD
DEVIATIONS...SOUTH OF THE WARM FRONT...WENT AHEAD AND ISSUED FLASH
FLOOD WATCH FOR EASTERN HALF OF THE FORECAST AREA THROUGH TONIGHT.

IN TERMS OF TEMPERATURES...HAVE LOWERED FORECAST HIGHS IN THE I-29
CORRIDOR WITH THE EXPECTATION OF CONVECTION AROUND. WITH MUGGY
AIRMASS LINGERING ACROSS THE AREA TONIGHT...WILL LIKELY SEE SLOW
DIURNAL FALL IN TEMPERATURES OVERNIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 433 AM CDT MON JUN 16 2014

UNSETTLED PATTERN CONTINUES THROUGH MIDWEEK ACROSS THE NORTHERN
PLAINS...THOUGH LOCATION OF BETTER THUNDERSTORM CHANCES WILL BE
SOMEWHAT DEPENDENT ON LOCATION OF BOUNDARIES AND ABILITY TO OVERCOME
FORMIDABLE CAPPING INVERSION WHICH DEVELOPS IN INCREASINGLY WARM AND
HUMID AIR MASS. FOR TUESDAY...MODELS HINTING AT WARM FRONT LOCATED
ACROSS OUR FAR NORTHEAST CWA BY LATE AFTERNOON WITH WEAK MID LEVEL
WAVE LIFTING NORTHEAST ACROSS THE BOUNDARY BY 00Z. WILL KEEP LOW TO
MID CHANCE POPS CONCENTRATED ACROSS THE FAR NORTHEAST CWA IN THE
LATE AFTERNOON/EVENING...THOUGH WITH A LITTLE UNCERTAINTY REGARDING
THE BOUNDARY LOCATION...WILL CARRY A SLIGHT CHANCE AS FAR SOUTH AS
I-90 IN SD...AND KSHL/KSLB LINE IN NORTHWEST IOWA. INSTABILITY IS
STRONG AS TEMPERATURES RISE INTO THE MID 80S TO LOWER 90S...AND DEW
POINTS CLIMB INTO THE LOWER 70S. THIS SHOULD BE ENOUGH TO SUPPORT A
FEW SEVERE STORMS DESPITE RELATIVELY WEAK DEEP LAYER SHEAR...THOUGH
SHEAR WOULD BE LOCALLY ENHANCED NEAR THE BOUNDARY. AGAIN ALL OF THIS
CONTINGENT ON BREAKING THE CAP...SO CONFIDENCE IN SEVERE COVERAGE ON
TUESDAY IS RELATIVELY LOW.

EXPECT ANY EVENING ACTIVITY TO EXIT BY AROUND MIDNIGHT...LEAVING
MOSTLY DRY CONDITIONS LATER TUESDAY NIGHT INTO WEDNESDAY MORNING AND
GIVING ATMOSPHERE A CHANCE TO RECHARGE FOR WEDNESDAY AFTERNOON/NIGHT
AS STRONGER UPPER TROUGH MOVES FARTHER EASTWARD AND SURFACE WAVE
SHIFTS INTO THE EASTERN DAKOTAS. DAYTIME HOURS MAY AGAIN REMAIN
CAPPED...ESPECIALLY ACROSS OUR SOUTHERN AREAS WITH WARM FRONT MORE
LIKELY STILL POSITIONED NEAR/NORTH OF HIGHWAY 14. PRECIP CHANCES
INCREASE WEDNESDAY NIGHT WITH UPPER TROUGH SWINGING NORTHEASTWARD
INTO THE REGION. AS DEEP LAYER FLOW BECOMES MORE UNIDIRECTIONAL IN
AREAS EAST OF THE SLOW MOVING LOW LEVEL BOUNDARY...THERE IS CONCERN
THAT EASTERN PARTS OF OUR AREA COULD AGAIN SEE SOME LOCALLY HEAVY
RAINFALL AMOUNTS...ESPECIALLY WITH PRECIPITABLE WATER VALUES STILL
FORECAST IN THE 1.5+ INCH RANGE.

TUESDAY/WEDNESDAY SHOULD BE THE WARMEST DAYS OF THE WEEK...WITH THE
EXPECTED LACK OF DAYTIME CONVECTION ALLOWING TEMPERATURES TO CLIMB
INTO THE MID 80S TO LOWER 90S BOTH DAYS. COLD FRONT MAKES A PUSH
EAST THROUGH THE AREA THURSDAY...AND WILL SEE A LINGERING CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE DAY...DECREASING BY THURSDAY
NIGHT AS THE FRONTAL BOUNDARY LIFTS NORTHEAST. SOME DISCREPANCIES
AMONG THE MODELS REGARDING EVOLUTION OF UPPER LOW THROUGH THE LATTER
PORTIONS OF THE WEEK. GFS/GEM HOLD ONTO THE CLOSED UPPER LOW ACROSS
THE NORTHERN PLAINS...WHILE ECMWF KICKS IT EAST AND SLOWLY BUILDS A
RIDGE BAND INTO THE PLAINS. DESPITE THE DIFFERENCES...BOTH GFS AND
ECMWF POINT TOWARD A LESS ACTIVE PATTERN FOR OUR REGION THURSDAY
NIGHT THROUGH SUNDAY...WITH TEMPERATURES COOLER THAN MIDWEEK...BUT
FAIRLY CLOSE TO SEASONAL NORMALS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1241 PM CDT MON JUN 16 2014

VFR CONDITIONS WILL LOWER LOCALLY TO CEILINGS 2-3K FEET AND
VISIBILITIES 3-5SM IN SCATTERED TO NUMEROUS SHRA/TSRA THROUGH
ABOUT 17/03Z. CONVECTION SHOULD END 03Z-06Z BUT AREAS OF CEILINGS
1-3K FEET AND VISIBILITIES 3-5SM/BR ARE EXPECTED AFTER 17/06Z TO
AROUND 17/15Z...THEN VFR CONDITIONS SHOULD BECOME WIDESPREAD.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR SDZ067-070-071.

MN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR MNZ072-080-081-
     089-090-097-098.

IA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR IAZ001>003-
     012>014-020>022-031-032.

NE...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR NEZ013-014.

&&

UPDATE...
SHORT TERM...
LONG TERM...JH
AVIATION...
Hazardous weather outlook, Jun 16, 6:00 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT MON JUN 16 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ056-062-067-071-171100-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-MOODY-MINNEHAHA-UNION-
600 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS MORNING INTO THIS
AFTERNOON. LARGE HAIL TO THE SIZE OF BASEBALLS...70 MPH
WINDS...AND TORNADOES ARE POSSIBLE AFTER 11 AM.

AREA RIVERS AND STREAMS CONTINUE TO RUN VERY HIGH OR IN FLOOD STAGE
AFTER RECENT HEAVY RAINFALL AND THE FAILURE OF THE LOWER DAM AT BLUE
MOUND STATE PARK. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
THE BIG SIOUX...SPLIT ROCK CREEK...PIPE STONE CREEK...THE ROCK
RIVER...THE LITTLE SIOUX AND WEST FORK DITCH UNTIL AT LEAST TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF INTERSTATE 90
TUESDAY EVENING...AND ONCE AGAIN ACROSS THE REGION WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.

HEAT INDICIES OF 95 TO 100 WILL BE POSSIBLE SOUTH OF INTERSTATE 90
TUESDAY AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 11 AM.

NEZ013-SDZ038>040-050-052>055-057>061-063>066-068>070-171100-
DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY-
600 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL SOUTH
DAKOTA...AND ARE EXPECTED TO LIFT NORTHEAST THROUGH THE MORNING
ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE PRODUCING HAIL
TO THE SIZE OF GOLF BALLS...AND WIND GUST TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF INTERSTATE 90
TUESDAY EVENING...AND ONCE AGAIN ACROSS THE REGION WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7AM TODAY.

In the hours before

Local storm report, Jun 16, 2:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             3 SE GEORGE             43.31N 95.96W
06/16/2014  E1.75 INCH       LYON               IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 16, 2:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             SIBLEY                  43.40N 95.74W
06/16/2014  E0.50 INCH       OSCEOLA            IA   PUBLIC

&&

ADAMS
Local storm report, Jun 16, 2:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             3 W CANISTOTA           43.60N 97.35W
06/16/2014  E1.50 INCH       MCCOOK             SD   PUBLIC

&&

ADAMS
Local storm report, Jun 16, 2:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             HUMBOLDT                43.65N 97.07W
06/16/2014  E1.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 16, 2:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     SHELDON                 43.18N 95.84W
06/16/2014  M51 MPH          O'BRIEN            IA   AWOS

&&

ADAMS
Local storm report, Jun 16, 2:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     1 ENE TEA               43.45N 96.82W
06/16/2014  M49 MPH          LINCOLN            SD   MESONET

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:39 AM CDTFlash Flood WatchFSDClay, Lincoln, Union20 hr
Jun 16, 10:07 AM CDTSevere Thunderstorm WarningFSDUnion38 min
Jun 16, 10:21 AM CDTSevere Thunderstorm WarningFSDBrule, Jerauld54 min
Jun 16, 10:51 AM CDTSevere Thunderstorm WarningFSDLincoln, Union39 min
Jun 16, 10:53 AM CDTFlash Flood WarningFSDLincoln, Union3 hr
Jun 16, 11:08 AM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn52 min
Jun 16, 11:52 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn38 min
Jun 16, 12:17 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha43 min
Jun 16, 12:31 PM CDTFlash Flood WarningFSDBrookings, Minnehaha, Moody6 hr
Jun 16, 12:33 PM CDTSevere Thunderstorm WarningFSDLake, Miner42 min
Jun 16, 12:59 PM CDTSevere Thunderstorm WarningFSDMinnehaha46 min
Jun 16, 1:11 PM CDTSevere Thunderstorm WarningFSDMinnehaha49 min
Jun 16, 1:34 PM CDTSevere Thunderstorm WarningFSDMoody41 min
Jun 16, 1:39 PM CDTFlash Flood WarningFSDBrookings, Lake, Lincoln, McCook, Miner, Minnehaha and 2 more3 hr
Jun 16, 1:52 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody38 min
Jun 16, 2:00 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner45 min
Jun 16, 2:17 PM CDTSevere Thunderstorm WarningFSDMinnehaha43 min
Jun 16, 3:15 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha45 min
Jun 16, 3:24 PM CDTFlash Flood WarningFSDHutchinson, Lincoln, Turner4 hr
Jun 16, 4:26 PM CDTFlash Flood WarningFSDLincoln, McCook, Minnehaha, Turner2 hr
Jun 16, 4:37 PM CDTSevere Thunderstorm WarningFSDLincoln23 min
Jun 16, 4:58 PM CDTTornado Warning Tornado observedFSDUnion32 min
Jun 16, 5:24 PM CDTRiver Flood WarningFSDMinnehaha, Moody38 hr
Jun 16, 5:24 PM CDTRiver Flood WarningFSDMinnehaha44 hr
Jun 16, 5:24 PM CDTRiver Flood WarningFSDLincoln, Minnehaha57 hr
Jun 16, 5:45 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner45 min
Jun 16, 5:47 PM CDTTornado Warning Tornado observedFSDUnion43 min
Jun 16, 6:12 PM CDTFlash Flood WarningFSDClay, Turner, Yankton3 hr
Jun 16, 6:23 PM CDTFlash Flood WarningFSDMinnehaha, Moody3 hr
Jun 16, 6:27 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner48 min
Jun 16, 6:35 PM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 16, 6:51 PM CDTSevere Thunderstorm WarningFSDClay24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.